Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 148, NWS Blacksburg, VA

November 8, 1996Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 8, 1996, 12:25 PM EST for Rockingham County, North Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 1996, 12:25 PM EST (17:25 UTC)
Expired
Nov 8, 1996, 1:40 PM EST
In force
75 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 8:35 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 8, 8:35 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 AM EST FRI NOV 8 1996

COORDINATION WITH WSFOS THIS MORNING WILL BE DONE ON THE PHONE.

KK

In the hours before

Special weather statement, Nov 8, 7:02 AM EST, 5 hours 23 minutes before
THUNDERSTORM POTENTIAL OUTLOOK
NATIOANAL WEATHER SERVICE BLACKSBURG VA
700 AM EST FI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYHCHBURG
VIRGINIA TO YADKINVILLE NORTH CAROLINA.

A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE
AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST
VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE...
MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE
SLIGHT RISK AREA.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS MORNING AND EARLY
INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND
STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED
TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS
AFTERNOON IN THE SLIGHT RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12
NOON.

MTE/KK
Special weather statement, Nov 8, 7:14 AM EST, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-082310-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 AM EST FI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND
EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG
VIRGINIA TO YADKINVILLE NORTH CAROLINA.

A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE
AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST
VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE...
MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE
INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND
STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED
TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS
AFTERNOON IN THE SLIGHT RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12
NOON.

MTE/KK/PMC
Special weather statement, Nov 8, 8:17 AM EST, 4 hours 8 minutes before
NCZ001>006-018>020-081920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EST FRI NOV 8 1996

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE
NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED.
WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT
THE THREAT OF SEVERE WEATHER HAS DECREASED.  RAIN WILL CONTINUE FOR
THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS
THE AREA.

GILLEN
Special weather statement, Nov 8, 8:19 AM EST, 4 hours 6 minutes before
NCZ001>006-018>020-081920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 AM EST FRI NOV 8 1996

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE
NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED.
WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT
THE THREAT OF SEVERE WEATHER HAS DECREASED.  RAIN WILL CONTINUE FOR
THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS
THE AREA.

GILLEN
Special weather statement, Nov 8, 11:49 AM EST, 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-091210-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EST FRI NOV 8 1996

...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT...

...HEAVY RAINFALL POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG VIRGINIA TO
YADKINVILLE NORTH CAROLINA.

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON.
IN ADVANCE OF THE FRONT...THE ATMOSPHERE WAS MOIST AND UNSTABLE WITH
VERY STRONG WINDS AT THE MID AND UPPER LEVELS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD AND ALONG THE COLD FRONT. STRONG
WINDS IN THE ATMOSPHERE... MAY ASSIST IN SOME OF THE THUNDERSTORMS
BECOMING SEVERE THIS AFTERNOON. THE MAIN THREAT IS DAMAGING WINDS
BUT THE WIND STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF
ISOLATED TORNADOES.

IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE
RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:44 PM ESTTornado WarningRNKHenry, City of Martinsville41 min
Nov 8, 4:50 AM ESTFlash Flood WarningRNKAshe, Watauga4 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.